Severe hypokalaemic metabolic alkalosis following ingestion of gaviscon
Uncommon metabolic abnormalities in the emergency department could be a result of drug overdose due to uncommon agents. Case report. A 35-year-old male presented to the emergency department with a Glasgow Coma Scale (GCS) of 3/15 and a normal pulse rate and blood pressure. Subsequent questioning after recovery revealed he had ingested 2 L of Gaviscon® over the preceding 48 hours. He had normal haematology, liver, and renal function during admission. The electrocardiogram showed T wave inversion in the inferior leads on admission. Arterial blood gas on air was: pH 7.54, HCO3 50 mmol/L (50 meq/L), Chloride 66 mmol/L, anion gap was 19, pO2 11 kPa (82.5 mmHg), and pCO2 8 kPa (60 mmHg). Serum sodium was 127 mmol/L and serum potassium was 1.6 mmol/L. His GCS improved within one hour of admission with supportive care, and his serum potassium and bicarbonate improved within 24 hours. He subsequently made a full recovery. Discussion. Bicarbonate ingestion in the form of Gaviscon® and vomiting made this patient alkalotic, and simple supportive care provided effective management with a complete recovery. Conclusion. This case illustrates how a severe metabolic alkalosis can result from a significant ingestion of Gaviscon®, and that such presentations can give rise to diagnostic dilemma
This record is in the process of being updated. Please contact us for more information.